Publications Meetings The Profession Membership Programs Math Samplings Policy & Advocacy In the News About the AMS

   
Mobile Device Pairing
Green Open Access
Mathematics of Computation
Mathematics of Computation
ISSN 1088-6842(online) ISSN 0025-5718(print)

 

Real zeros of Dedekind zeta functions of real quadratic fields


Author: Kok Seng Chua
Journal: Math. Comp. 74 (2005), 1457-1470
MSC (2000): Primary 11M20; Secondary 11M06
Published electronically: July 21, 2004
MathSciNet review: 2137012
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: Let $\chi$ be a primitive, real and even Dirichlet character with conductor $q$, and let $s$ be a positive real number. An old result of H. Davenport is that the cycle sums $S_\nu(s,\chi)=\sum_{n=\nu q+1}^{(\nu+1)q-1} \frac{\chi(n)}{n^s}, \nu = 0,1,2,\dots,$ are all positive at $s=1,$ and this has the immediate important consequence of the positivity of $L(1,\chi)$. We extend Davenport's idea to show that in fact for $\nu \geq 1$, $S_\nu(s,\chi)>0$ for all $s$ with $1/2 \leq s \leq 1$ so that one can deduce the positivity of $L(s,\chi)$ by the nonnegativity of a finite sum $\sum_{\nu=0}^t S_\nu(s,\chi)$ for any $t \geq 0$. A simple algorithm then allows us to prove numerically that $L(s,\chi)$ has no positive real zero for a conductor $q$ up to 200,000, extending the previous record of 986 due to Rosser more than 50 years ago. We also derive various estimates explicit in $q$ of the $S_\nu(s,\chi)$ as well as the shifted cycle sums $T_\nu(s,\chi):=\sum_{n=\nu q+\lfloor q/2 \rfloor+1}^{(\nu+1) q+\lfloor q/2 \rfloor} \frac{\chi(n)}{n^s}$ considered previously by Leu and Li for $s=1$. These explicit estimates are all rather tight and may have independent interests.


References [Enhancements On Off] (What's this?)


Similar Articles

Retrieve articles in Mathematics of Computation with MSC (2000): 11M20, 11M06

Retrieve articles in all journals with MSC (2000): 11M20, 11M06


Additional Information

Kok Seng Chua
Affiliation: Software and Computing Programme, Institute of High Performance Computing, 1 Science Park Road, #01-01, The Capricorn, Singapore Science Park II, Singapore 117528
Email: chuaks@ihpc.a-star.edu.sg

DOI: http://dx.doi.org/10.1090/S0025-5718-04-01701-6
PII: S 0025-5718(04)01701-6
Keywords: Real zeros of $L$ functions, Dirichlet series, primitive characters
Received by editor(s): November 15, 2003
Received by editor(s) in revised form: February 21, 2004
Published electronically: July 21, 2004
Article copyright: © Copyright 2004 American Mathematical Society